Alert archive / Nebraska / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 60, NWS Cheyenne, WY

July 4, 2001Dawes County, Nebraska

NWS Cheyenne, WY issued this severe thunderstorm warning at Jul 4, 2001, 4:18 AM MDT for Dawes County, Nebraska. It was in force for 27 min. 3 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jul 4, 2001, 4:18 AM MDT (10:18 UTC)
Expired
Jul 4, 2001, 4:45 AM MDT
In force
27 min
Issued by
NWS Cheyenne, WY
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Dawes County, NE

The radar

The Rapid City radar (KUDX), 157 km from the middle of the area, began a volume at 10:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 4, 4:27 AM MDTHail 1.75Chadron, NE
Jul 4, 4:30 AM MDTHail 0.75Chadron, NE3/4 inch hail reported at Chadron State Park.
Jul 4, 4:52 AM MDTHail 1.75Chadron, NE

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Rapid City, SD (KUNR), launched 00:00Z, 10.3 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2001-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 982 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2001-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
982 J/kg
Mixed-layer CIN
-40 J/kg
Mixed-layer LCL
2395 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KCYS 041019
SVRCYS

NEC045-041045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
418 AM MDT WED JUL 4 2001

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN DAWES COUNTY IN THE PANHANDLE OF NEBRASKA
  THIS INCLUDES THE CITY OF CHADRON

* UNTIL 445 AM MDT

* AT 415 AM MDT...THE PUBLIC REPORTED GOLF BALL SIZE HAIL WITH A
  THUNDERSTORM IN CHADRON.  THE STORM WAS MOVING SOUTHEAST AT 25 MPH.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

HAIL UP TO GOLF BALL SIZE HAS BEEN REPORTED WITH THIS STORM. IF YOU 
ARE IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO 
A SUBSTANTIAL SHELTER.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN CHEYENNE.

JLH 

LAT...LON 4284 10318 4246 10313 4246 10275 4301 10280

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 2:34 AM MDT, 1 hour 44 minutes earlier.

Area forecast discussion, Jul 4, 2:34 AM MDT, 1 hour 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
234 AM MDT WED JUL 4 2001

WEAK LOW LEVEL BOUNDARY TO REMAIN QUASISTATIONARY OVER EASTERN WY
TODAY AS HIGH PRESSURE ALOFT REMAINS ANCHORED OVER WRN CO AND ERN
UT. TEMPERATURES TODAY TO REMAIN QUITE WARM. MODELS MOVE A SHORTWAVE
TROUGH OVER THE NORTHERN PORTION OF THE RIDGE TODAY AND
TONIGHT...WITH THE SHORTWAVE MOVING FROM NORTHERN WY THIS AFTERNOON
TO THE WRN NEB PANHANDLE TONIGHT. IT WILL COMBINE WITH HIGH
DEWPOINTS EAST OF THE LOW LEVEL BOUNDARY TO PRODUCE A SCATTERED
COVERAGE OF THUNDERSTORMS BY THIS EVENING. WITH A DRIER AND MORE
STABLE AIRMASS...PRECIPITATION COVERAGE WILL BE LESS WEST OF THE
LARAMIE RANGE THIS AFTERNOON AND EVENING. CONDITIONS WILL CHANGE
LITTLE FOR THU ALTHOUGH DYNAMICS WILL BE WEAKER. WILL KEEP LOW POPS
FOR THU AFTERNOON WITH CONTINUED WARM TEMPS. WILL MAKE NO MAJOR
CHANGES TO EXTENDED FORECAST.

.CYS...
WY...NONE.
NE...NONE.

JR

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 4:47 AM MDTSevere Thunderstorm WarningCYSDawes28 min
Jul 4, 5:36 PM MDTSevere Thunderstorm WarningCYSSioux24 min
Jul 4, 5:42 PM MDTSevere Thunderstorm WarningCYSBox Butte48 min
Jul 4, 5:56 PM MDTSevere Thunderstorm WarningCYSKimball49 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.